Dangerous horse tranquilliser pills being illegally sold on Blackburn streets (From Blackburn Citizen)
When news happens, text LT and your photos and videos to 80360. Or contact us by email or phone.
Dangerous horse tranquilliser pills being illegally sold on Blackburn streets
Updated 12:37pm Saturday 8th February 2014 in News
POTENTIALLY lethal pills containing a powerful horse tranquilliser are being illegally sold on the streets of Blackburn.
Medical experts have warned anybody who believes they may have taken the blue tablets to seek urgent medical attention.
Police said in two separate incidents in the town people had suffered serious adverse effects after taking the tablets since Wednesday.
Officers have since recovered several hundred of the pills in two separate swoops.
Police said they were alerted to the issue by people who believed they were buying the psychoactive drug bezodiazepine.
Det Insp Eric Halford, of Blackburn CID, said the drugs, which were being sold in clear plastic snap bags with the image of a cannabis leaf on, had initially been bought over the internet.
He urged anybody with information about the pills to call police.
He said: “We have been called to two reports relating to these drugs in the past few days and the information we are being given about them is very worrying.
“We know that they are being sold illegally as benzodiazepine but our information indicates they may in fact contain ketamine.
“What is worrying about this is that if people who would normally take benzodiazepine take the same amount of these pills they are potentially going to overdose.
“We have had anecdotal reports of people who are regular users of benzodiazepine taking just a fraction of the amount of these pills and becoming very ill.
“I would always advocate people not to use any drugs other than those prescribed by a medical practitioner but that said, we are fully aware people do, so I would like to urge them to take increased care.
“I would especially urge people not to buy drugs over the internet or take anything they are not 100 per cent certain about the authenticity of.”
Symptoms include having difficultly waking up and being uncharacteristically aggressive after swallowing the ketamine-laced tablets.
Lancashire Telegraph’s medical expert Dr Tom Smith said somebody could be killed if they consumed ketamine.
He said: “Anyone who is selling ketamine illegally to people could actually be committing murder.
“It is a disgrace.
“The tablets will make you very, very drowsy. They could make you very nervy, could give you a tremor or an epileptic fit.
“They could make you unconscious and damage your liver. You could easily die with a very small number.
“Anybody who is taking pills and do not know what is in them is crazy.”
He advised anybody who believed they could have taken any of the tablets, which have been described as blue on the inside and white inside, to go straight to hospital.
Dr Tom said: “If you find that you are not reacting in the same way as you do with benzodiazepine, immediately go to accident and emergency.”
Benzodiazepine is often used legally to treat anxiety, insomnia, agitation, seizures, muscle spasms and alcohol withdrawal.
Ketamine can be used in humans as a sedative and as an anaesthetic. However they are also used in veterinary medicine.
Comments are closed on this article.